Alert archive / Hawaii / Wind Advisories in 2013

Wind Advisory 60, NWS Honolulu, HI

December 15, 2013Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Dec 15, 2013, 8:42 PM HST for Hawaii County, Hawaii. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Dec 15, 2013, 8:42 PM HST (06:42 UTC)
Expired
Dec 16, 2013, 3:31 AM HST
In force
7 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 06:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 6.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2013-12-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2013-12-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
982 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWHW70 PHFO 160642
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
842 PM HST SUN DEC 15 2013

HIZ028-161400-
/O.NEW.PHFO.WI.Y.0060.131216T0642Z-131216T1400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
842 PM HST SUN DEC 15 2013

...WIND ADVISORY IN EFFECT UNTIL 4 AM HST MONDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 4 AM HST MONDAY. 

* WINDS...NORTHWEST 40 TO 50 MPH WITH LOCALIZED GUSTS OVER 60
  MPH.

* TIMING...THROUGH EARLY MONDAY MORNING

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
  ESPECIALLY FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...A WIND ADVISORY INDICATES
MOTORISTS SHOULD USE EXTRA CAUTION WHILE DRIVING.

&&

$$

HOUSTON
1 follow-up statement
000 
WWHW70 PHFO 161331
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
331 AM HST MON DEC 16 2013


HIZ028-161445-
/O.CAN.PHFO.WI.Y.0060.000000T0000Z-131216T1400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
331 AM HST MON DEC 16 2013

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE DECREASED EARLY THIS MORNING. THEREFORE...THE WIND
ADVISORY HAS BEEN CANCELLED.

$$

HOUSTON

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Dec 15, 8:40 PM HST, 2 minutes earlier.

Area forecast discussion, Dec 15, 8:40 PM HST, 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HONOLULU HI
840 PM HST SUN DEC 15 2013

.UPDATE...
WIND ADVISORY POSTED FOR BIG ISLAND SUMMITS. STRONG WINDS DUE TO THE
DEPARTING UPPER LEVEL TROUGH SHOULD CONTINUE FOR THE NEXT SEVERAL
HOURS. THIS ADVISORY MAY NEED TO BE EXTENDED BEYOND 4 AM HST MONDAY
IF WINDS REMAIN STRONGER THAN EXPECTED.

&&

.SYNOPSIS...
AN UPPER LEVEL TROUGH IS MOVING RAPIDLY AWAY FROM THE EASTERN END OF
THE ISLAND CHAIN. SURFACE WINDS WILL REMAIN LIGHT WITH COOL
CONDITIONS EXPECTED TONIGHT. SEA BREEZES MONDAY AFTERNOON WILL
PROVIDE MUGGY CONDITIONS AND A FEW AFTERNOON SHOWERS. LIGHT TRADE
WINDS WILL RETURN TUESDAY...WITH MODERATE TRADE WINDS DURING THE
REMAINDER OF THIS WEEK. ALSO EXPECT AN INCREASE IN TRADE SHOWERS
DURING THE SECOND HALF OF THE WORK WEEK.

&&

.DISCUSSION...
THE AXIS OF AN UPPER LEVEL TROUGH EXTENDS FROM NEAR 30N 159.5W TO
JUST NORTH OF MAUI. THIS TROUGH IS PROPAGATING TOWARD THE EAST
NORTHEAST AT ABOUT 25 MPH. IN ITS WAKE...A NEW UPPER TROPOSPHERIC
RIDGE IS MOVING TOWARD THE ISLANDS FROM THE WEST...WITH SIGNIFICANT
UPPER LEVEL SUBSIDENCE COVERING MOST OF THE WESTERN HALF OF THE MAIN
HAWAIIAN ISLAND CHAIN. AS A RESULT...CONDITIONS APPEAR TO HAVE
BECOME MUCH MORE STABLE ACROSS THE SMALLER HAWAIIAN ISLANDS EARLY
THIS EVENING. LAYERED CLOUDS WITH EMBEDDED ISOLATED SHOWERS CONTINUE
TO LINGER NEAR THE BIG ISLAND. THERE WERE MAINLY LIGHT TO LOCALLY
MODERATE SHOWERS OCCURRING ALONG PARTS OF THE SOUTHEASTERN BEACHES
OF THE BIG ISLAND.

THERE IS EVIDENCE OF A WEAK SURFACE TROUGH NEAR NORTHERN MAUI
COUNTY...WHILE A POORLY DEFINED FRONTAL BAND MAY BE WEST OF KAUAI.
THESE SURFACE FEATURES CONTINUE TO DISRUPT THE PRESSURE GRADIENT
ACROSS THE STATE EARLY THIS EVENING. AS A RESULT...SURFACE WINDS
WILL REMAIN LIGHT OVERNIGHT. THESE LIGHT WINDS COMBINED WITH
CLEARING SKIES ARE EXPECTED TO CAUSE TEMPERATURES ACROSS MOST OF THE
STATE TO DROP BELOW NORMAL AS RADIATIONAL COOLING OCCURS ALONG WITH
DOWNSLOPE FLOW BRINGING COOLER AIR FROM HIGHER ELEVATIONS. THERE
ALSO REMAINS A POSSIBILITY OF SOME BRIEF MODERATE TO LOCALLY HEAVY
SHOWERS DEVELOPING IN SOME LOCATIONS TONIGHT AS LOCALIZED
CONVERGENCE CAUSED BY THE DOWNSLOPE FLOW AND WEAK SYNOPTIC WINDS MAY
COMBINE WITH LOW-LEVEL MOISTURE LINGERING OVER PARTS OF THE STATE.

THE UPPER LEVEL RIDGE WILL CONTINUE TO PUSH TOWARD THE STATE FROM
THE WEST THROUGH MONDAY. THIS WILL CONTINUE TO STABILIZE THE
ATMOSPHERE...WITH SURFACE WINDS REMAINING LIGHT AND VARIABLE OVER
WESTERN END OF THE STATE THROUGH THE DAY ON MONDAY. THIS WILL ALLOW
LOCAL SEA BREEZES TO FORM OVER THE WESTERN ISLANDS DURING MONDAY
AFTERNOON...WHICH MAY PRODUCE CLOUDS AND SHOWERS OVER INTERIOR
SECTIONS OF SOME THE ISLANDS. THE BIG ISLAND AND MAUI WILL REMAIN
UNDER A LIGHT TO LOCALLY MODERATE EAST SOUTHEAST FLOW...WHICH WILL
CARRY SOME LOW CLOUDS AND ISOLATED SHOWERS TO EAST AND SOUTHEAST
FACING BEACHES AND SLOPES...WHILE ALLOWING LOCAL AFTERNOON SEA
BREEZES WITH CLOUDS AND ISOLATED SHOWERS TO DEVELOP INTERIOR AND
LEEWARD.

SURFACE HIGH PRESSURE BUILDING NORTH OF THE STATE STARTING MONDAY
NIGHT WILL TIGHTEN THE PRESSURE GRADIENT ACROSS THE REGION...WHICH
WILL CAUSE THE TRADE WINDS TO GRADUALLY STRENGTHEN FROM MONDAY NIGHT
THROUGH TUESDAY. THE TRADE WINDS WILL CONTINUE TO STRENGTHEN THROUGH
MID-WEEK...SUPPORTED BY A LARGE HIGH TO THE NORTHEAST. THE
ATMOSPHERE WILL BE RELATIVELY STABLE AND THEREFORE THE RETURNING
TRADE WINDS WILL FOCUS LOW-LEVEL MOISTURE ALONG WINDWARD FACING
SLOPES AND COASTLINES.

FORECAST MODELS CONTINUE TO INDICATE A CLOSED LOW ALOFT WILL BE EAST
OF THE ISLANDS AROUND THE MID-WEEK. HOWEVER...THERE IS SOME
VARIATION MODEL DEPICTIONS OF THE EVOLUTION AND LOCATION OF THE LOW
ALOFT. BASED ON THE CURRENT FORECAST...IT APPEARS THE MAIN AFFECT
THIS FEATURE WILL HAVE ON WEATHER IN THE ISLANDS IS ENHANCEMENT OF
TRADE SHOWERS. THEREFORE...A RELATIVELY WET TRADE WIND WEATHER
PATTERN APPEARS TO BE LIKELY ACROSS MOST OF THE STATE DURING THE
SECOND HALF OF THIS WEEK.

&&

.AVIATION...
POCKETS OF MOISTURE WILL REMAIN IN PLACE ACROSS THE STATE TONIGHT.
AS A RESULT...AREAS OF BROKEN LOW CLOUDS WITH ISOLATED TO LOCALLY
SCATTERED SHOWERS MAY PRODUCE SOME BRIEF MVFR CONDITIONS. EXPECT
MAINLY VFR CONDITIONS ON MONDAY...ALTHOUGH WINDS WILL REMAIN LIGHT
AND LOCALIZED MVFR WILL BE POSSIBLE ON THE MOUNTAIN SLOPES AND ALONG
LOCALIZED SEA BREEZE CONVERGENCE ZONES OVER SOME LEEWARD AND
INTERIOR AREAS DURING THE AFTERNOON.

&&

.MARINE...
WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW THE SMALL CRAFT ADVISORY
/SCA/ CRITERIA THROUGH MID-WEEK. HOWEVER...A NEW LARGE LONG-PERIOD
WEST NORTHWEST SWELL ARRIVING THURSDAY WILL LIKELY INCREASE SEAS
ABOVE THE SCA THRESHOLD OVER MOST OF THE COASTAL WATERS EXPOSED TO
THESE WAVES FROM THURSDAY NIGHT THROUGH FRIDAY.

THE CURRENT NORTH NORTHWEST SWELL WILL CONTINUE TO GRADUALLY
DIMINISH INTO MONDAY. A NEW RELATIVELY SMALL NORTHWEST SWELL
ARRIVING MONDAY IS EXPECTED TO PRODUCE A MODEST BOOST TO SURF
HEIGHTS ALONG NORTH AND WEST FACING SHORES OF MOST OF THE SMALLER
ISLANDS FROM MONDAY NIGHT THROUGH TUESDAY. THIS NORTHWEST SWELL WILL
GRADUALLY DIMINISH THROUGH THURSDAY WHEN THE NEW WEST NORTHWEST
SWELL MENTIONED ABOVE ARRIVES. PEAK SURF HEIGHTS PRODUCED BY THIS
SWELL WILL APPROACH THE HIGH SURF WARNING CRITERIA ALONG EXPOSED
NORTH AND WEST FACING SHORES OF THE ISLANDS FROM THURSDAY NIGHT INTO
FRIDAY. SINCE THE ENERGY FROM THIS SWELL HAS A SIGNIFICANT WESTERLY
COMPONENT...THESE WAVES WILL LIKELY REACH WEST FACING SHORES OF THE
BIG ISLAND. THIS COULD RESULT IN SURF REACHING THE HIGH SURF WARNING
THRESHOLD ALONG PORTIONS OF THE LEEWARD BIG ISLAND COAST FROM
THURSDAY NIGHT THROUGH FRIDAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 4 AM HST MONDAY FOR BIG ISLAND SUMMITS.

&&

HOUSTON

In the hours before

Local storm report, Dec 15, 3:22 PM HST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
322 PM HST SUN DEC 15 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     TSTM WND GST     SE KILAUEA              22.21N 159.41W
12/15/2013  M60.00 MPH       KAUAI              HI   TRAINED SPOTTER

            MEASURED BY WIND INSTRUMENT AT ROOF LEVEL.

&&

NHONDA

Nearby

Wind Advisories in Hawaii, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.